Mrs. Jones was an older woman, distinguished, bright, forthright, but burdened by an intermittent rapid heart rhythm. When I saw her, she was careful to inquire about the risks, benefits, and alternatives to catheter ablation versus medical therapy for her arrhythmia. She was reluctant to proceed with the more invasive therapy, but didn’t really like the prospect of life-long drug therapy either. She sought a second opinion, and returned, deciding that the risk of the procedure outweighed the prospect of drugs, and she liked the prospect of having her procedure closer to home.
The day of her procedure was like any other. Her intravenous line had already been installed as she presented to the cath lab holding area. We reviewed the potential risks and benefits again with her husband at her side again. We covered everything. Bleeding, infection, damage to the heart and blood vessels, need for a repeat procedure due to a small risk of recurrence, etc. She was prepped with EKG stickers, defibrillator pads and antiseptic solution, and kissed her husband as we wheeled her into the laboratory.
Once inside, soft music could be heard from the corner of the lab. In the center of the room was a padded narrow table upon which she was asked to climb. She laid back and the remaining monitoring devices were connected and the procedure table brought nearby. She was quiet, but looked incredibly anxious.
“Why don’t we give her a little Vitamin V?”
Vitamin V: our code word for Versed (midazolam), a wonderful, short-acting benzodiazepine that helps reduce anxiety and typically has a mild amnestic effect, helping to make the memory of the procedure less vivid. And so the nurse complied:
“1 and 25,” she said.
“1 and 25, aye,” echoed the technician in the control room as the drug times and dosages were entered in the procedure log. (Translation: Versed 1 milligram and Fentanyl, 25 micrograms.) Gradually, I saw the drugs take hold and he slept comfortably as I proceeded to perform her catheter ablation. All went smoothly and it was time to prepare the lab for the next case.
“We’re all done, Ms. Jones!”
“Really? That wasn’t so bad. Thank you.” And she dozed off again and we carried her out to the recovery area. Another one for the books, I thought. And I heard nothing further. She left for home.
Two weeks later she returned with her husband to my office for a follow-up check.
“How do you feel, Mrs. Jones?”
“I feel great, Dr. Fisher. I used to have those arrhythmias nearly every day, and since that procedure, I haven’t had any. It’s wonderful.”
Sweeter words were never heard by an electrophysiologist. It’s what makes this job so great...
... at least until her husband told me what happened after she left the hospital.
“You know, a funny thing happened the day of my procedure,” he said.
“What was that?” I asked.
“Well, everything seemed to be fine. She had lunch before she left, and as we headed home, she asked if we could stop and buy some groceries. Now being a good husband, I figured, why not? So off we went to the local grocery store we went on our way home. She went down every aisle and loaded up two shopping carts of groceries. We spent over $400! I’ve never spent that much for groceries.”
“So we drive home and she and I unloaded the car – all thirty bags of groceries and piled them high on the kitchen counter. She said she was tired, so I offered to put away the frozen things, and she headed upstairs to nap. I decided to rest for a while on the couch, too, before putting away the rest of the ‘em.”
“Well, I didn’t think about it much until two hours later she returned downstairs and went in the kitchen. Shortly thereafter, she woke me on the couch and asked, ‘Who bought all of the groceries?’ Damn doc, could that have been those medications?”
I smiled hesitantly. It seems I’d missed one potential complication of the procedure: the powerful amnestic effect of midazolam.
Had she not been allowed to eat all day before the procedure? She was probably hungry when she hit the grocery store.
They should be well supplied for the season.
I to had a procedure where I was given the drug Versed, and like Mrs Jones I was put out the door before the drug ever began to wear off. My wife and I were also not told of the amnestic affect of the drug and when I did come out of it the complete confusion and disorientation I experienced put me into such a severe panic attack that I ended up in the E.R. I have never had a panic attack before in my life. I have now been going to a psychologist for more then two years to get over almost daily anxiety and fear attacks caused by a irresponsible Dr. and his lax use of this drug you so loosly call "vitimn V". You should realise that you are not only responsible for what you do to a patients body but also you are responsible for what you do to there mind. Do you ever wonder why patients have so many questions and why there is so much distrust? At least she was not injured by your mistake. It is very hard for me to understand why you would take something as serious as this so lightly and to write this post as if it were something funny.
Post a Comment